Alert archive / Oklahoma / Red Flag Warnings in 2011

Red Flag Warning 54, NWS Norman, OK

October 24, 201111 counties in Oklahoma

NWS Norman, OK issued this red flag warning at Oct 24, 2011, 1:27 PM CDT for 11 counties in Oklahoma. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 24, 2011, 1:27 PM CDT (18:27 UTC)
Expired
Oct 24, 2011, 7:00 PM CDT
In force
6 hr
Issued by
NWS Norman, OK

Counties Alfalfa County, OK, Beckham County, OK, Custer County, OK, Dewey County, OK, Ellis County, OK, Harper County, OK, Major County, OK, Roger Mills County, OK, Washita County, OK, Woods County, OK, Woodward County, OK

The radar

The Vance AFB radar (KVNX), 117 km from the middle of the area, began a volume at 18:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 6.5 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2011-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2011-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1685 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

736 
WWUS84 KOUN 241827
RFWOUN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORMAN OK
127 PM CDT MON OCT 24 2011

.STRONG SOUTH-SOUTHWEST WINDS...ALONG WITH VERY WARM TEMPERATURES
AND LOW RELATIVE HUMIDITIES WILL BE SEEN THROUGH THE AFTERNOON
ACROSS WESTERN OKLAHOMA.

OKZ004>006-009>011-014>016-021-022-250000-
/O.NEW.KOUN.FW.W.0054.111024T1827Z-111025T0000Z/
HARPER-WOODS-ALFALFA-ELLIS-WOODWARD-MAJOR-ROGER MILLS-DEWEY-
CUSTER-BECKHAM-WASHITA-
127 PM CDT MON OCT 24 2011

...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR WESTERN
OKLAHOMA...

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

* WIND...SOUTH-SOUTHWEST 20 TO 25 MPH WITH GUSTS TO 35

* HUMIDITY...13 TO 23 PERCENT

* TEMPERATURE...81 TO 88

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY.
  OUTDOOR BURNING IS STRONGLY DISCOURAGED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FIRES MAY START EASILY AND SPREAD RAPIDLY. REPORT SMOKE OR FIRE
TO YOUR LOCAL FIRE DEPARTMENT.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this red flag warning went out at Oct 24, 1:23 PM CDT, 4 minutes earlier.

Area forecast discussion, Oct 24, 1:23 PM CDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
123 PM CDT MON OCT 24 2011

.DISCUSSION...
AVIATION DISCUSSION FOLLOWS... BUT WILL ALSO BE MAKING AN UPDATE
TO THE PUBLIC PACKAGE TO ISSUE A RED FLAG WARNING FOR PORTIONS OF
NORTHWESTERN AND WEST CENTRAL OKLAHOMA. A FEW SITES ARE MEETING
RED FLAG HUMIDITY AND WIND CRITERIA AND WILL LIKELY HIT OUR
CURRENT WORKING TEMPERATURE CRITERION OF 85 THIS AFTERNOON.
THEREFORE WILL ADD THE RED FLAG WARNING VALID THROUGH 00Z.

&&

.AVIATION...
GUSTY WINDS WILL PREVAIL ACROSS PORTIONS OF WESTERN OKLAHOMA
/INCLUDING KGAG... KWWR... KCSM AND KHBR/ TODAY AND SHOULD
CONTINUE OVERNIGHT. THE GUSTY WINDS WILL INCREASE ACROSS THE OTHER
TAF SITES AFTER SUNRISE TOMORROW MORNING. A COLD FRONT WILL
APPROACH NORTHWEST OKLAHOMA LATE TOMORROW MORNING... BUT CURRENT
EXPECTATIONS ARE THAT THE FRONT WILL NOT MOVE THROUGH KGAG OR
KWWR BEFORE 18Z /ALTHOUGH THE WINDS MAY VEER AND DECREASE SOMEWHAT
AHEAD OF THE FRONT LATE IN THE TAF VALID TIME./

&&

.PREV DISCUSSION... /ISSUED 1147 AM CDT MON OCT 24 2011/

DISCUSSION...
AREAS OF FOG AND STRATUS HOLDING TOUGH ACROSS FAR SOUTHEAST
OKLAHOMA...BUT WILL DISSIPATE IN THE NEXT HOUR OR TWO. ATTENTION
TURNING TOWARD WESTERN OKLAHOMA WHERE MARGINAL RED FLAG CONDITIONS
WILL BE MET. THOSE CONDITIONS MAY ONLY BE MET BRIEFLY. WE ARE
HOLDING OFF ON ANY WARNINGS AT THIS TIME.

PREV DISCUSSION... /ISSUED 605 AM CDT MON OCT 24 2011/

AVIATION...
SOME PATCHY LIGHT FOG HAS DEVELOPED IN CENTRAL OK THIS MORNING.
WINDS ARE UP A LITTLE EARLY THIS MORNING AND WILL INCREASE MORE
LATER THIS MORNING. THE INCREASED MIXING IS EXPECTED TO KEEP
VISIBILITIES FROM DROPPING AS LOW AS OBSERVED AT SOME SITES
YESTERDAY. OTRW...VFR CONDITIONS WILL PREVAIL FOR THE REST OF THE PD
AT ALL SITES. SOUTH WINDS WILL INCREASE THROUGH THE DAY...BECOMING
FAIRLY STRONG AT WESTERN SITES BY EARLY AFTERNOON.

PREV DISCUSSION... /ISSUED 558 AM CDT MON OCT 24 2011/

UPDATE...
FOG IS BECOMING MORE WIDESPREAD IN SRN OK AND WILL GO AHEAD WITH
DENSE FOG ADVY.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  83  59  83  58 /   0   0  10  20
HOBART OK         86  58  85  55 /   0   0  10  10
WICHITA FALLS TX  86  61  87  61 /   0   0  10  10
GAGE OK           85  56  81  45 /   0   0  10  10
PONCA CITY OK     84  62  83  53 /   0   0  10  30
DURANT OK         84  62  86  63 /   0   0   0  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...RED FLAG WARNING UNTIL 7 PM CDT THIS EVENING FOR OKZ004>006-
  009>011-014>016-022.

TX...NONE.
&&
Hazardous weather outlook, Oct 24, 11:45 AM CDT, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1145 AM CDT MON OCT 24 2011

OKZ004>048-050>052-TXZ083>090-251000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1145 AM CDT MON OCT 24 2011

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE NOT EXPECTED.

DISCUSSION...
A RELATIVELY DRY AND STABLE AIRMASS WILL PREVENT THUNDERSTORM
DEVELOPMENT THROUGH TONIGHT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY OCT 25.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...0 PERCENT.

OTHER HAZARDOUS WEATHER...
WARM TEMPERATURES...ALONG WITH GUSTY WINDS AND DRY CONDITIONS...WILL
INCREASE THE WILDFIRE POTENTIAL THIS AFTERNOON ACROSS THE REGION.
THIS WILL BE ESPECIALLY PRONOUNCED OVER FAR WESTERN OKLAHOMA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
A STRONG COLD FRONT AND ASSOCIATED CHANCE OF THUNDERSTORMS WILL
PROGRESS SOUTHWARD ACROSS OKLAHOMA AND NORTH TEXAS FROM TUESDAY
EVENING THROUGH WEDNESDAY. THE CHANCE OF STORMS WILL BE GREATEST
ALONG AND EAST OF INTERSTATE-35. SEVERE WEATHER IS NOT EXPECTED.

OTHER HAZARDOUS WEATHER...
FIRE WEATHER CONDITIONS WILL BE ELEVATED AGAIN ON TUESDAY AS
TEMPERATURES CLIMB TO THE 80S AND LOW 90S WITH GUSTY SOUTHWEST WINDS.

AFTER THE COLD FRONT PASSES AND SKIES CLEAR...SOME LOW LYING AREAS
MAY EXPERIENCE A LIGHT FREEZE OR A FROST IN THE EARLY MORNING HOURS
OF THURSDAY AND FRIDAY.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
TUESDAY MORNING.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 5:56 AM CDTDense Fog AdvisoryOUNAtoka, Bryan, Carter, Coal, Garvin, Jefferson and 6 more3 hr

Nearby

Red Flag Warnings in Oklahoma, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.